« back · www.benzo.org.uk »
A TRAGIC OUTCOME
Dear Healthy Options
After reading the story of James Moore's experiences of being prescribed the drug Citalopram (Celexa, Cipramil) in the August 2002 issue of Healthy Options, I wish to share with readers my story of my late husband's death by suicide after being prescribed a cocktail of potent drugs, one of them being Citalopram.
Over the years, my husband had been prescribed a combination of minor tranquillisers, antidepressants and antipsychotics. Benzodiazepines are the most addictive substance known to man. Citalopram was introduced to the cocktail of drugs in March 2000. 10 mg daily increased to 30 mg daily and finally to 40 mg daily, which he remained on until he committed suicide on September 28, 2001.
Some of the other drugs taken at the same time were Dothiepin, Thioridazine (Mellaril), Lorazepam, Clonazepam, Nortriptyline, Trifluoperazine (Stelazine) and Zopiclone.
The combination of these drugs had terrible effects. Nortriptyline, when taken with other antidepressants, can cause conversion of depression to mania in people suffering from reactive depression, and Trifluoperazine can, if taken with other drugs, increase the blood levels. At the same time my husband was on blood pressure medication. It is well known that Verapamil, for blood pressure, will react with other drugs to cause severe adverse effects.
It was clear over the months that my husband was becoming worse, but with frequent visits to his medical providers he was being prescribed more medication until he was told by the very people who were prescribing that he had an abusive dependency. Medical providers always say abusive dependency - that puts the blame back onto the patient. They never say that you are addicted to the drugs, because that would put the blame where it belongs, on themselves.
My husband was having terrible thoughts and nightmares, sweating and having five to six showers a night, not sleeping very well, pacing. Over the months he put on lots of weight and became very puffy in the face, sensitive to the sun, very sore lips, his anxiety and stress levels were very high, and he would become very agitated and excitable. Over all this time he was trying his best to do an honest day's work. We now know, owing to the effects of the drugs, he was finding work stresses harder to cope with. This in turn caused further anxiety and depression. On visiting the medical providers he was told repeatedly that he had a chemical imbalance in his brain and needed to keep taking the medication. I would like to add that before being prescribed this medication he had periods of depression through some tragic events, but was still able to work and did not have all the symptoms of insomnia, anxiety etc. that came on with the drugs.
One can clearly see what happened to my dear husband over the last years of his life, finally ending in a drug-induced mania and suicide.
Drugs work by disrupting normal brain functions, dampening down feelings and neurotransmitters are dispersed instead of being reabsorbed. This eventually leads to a depletion of these necessary transmitters such that the original depression becomes worse, leading to anxiety, insomnia and in cases suicide.
Through your magazine and an article about benzodiazepines, I found my way to Anna de Jonge, Patients' Rights Advocacy in Hamilton. From here I learnt of the terrible life threatening effects of these potent drugs and the combinations in which they are being prescribed long-term.
We must make a positive move, join Patients' Rights Advocacy, Waikato, make people aware of the dangerous over-prescribing of these potent drugs and look to counselling, support groups and other means to come to terms with our everyday problems, instead of taking drugs.
Thank you for your great magazine.
C Dent, Taupo
« back · top · www.benzo.org.uk »